Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 148, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 2014, 11:59 PM EDT for 7 counties in Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2014, 11:59 PM EDT (03:59 UTC)
- Expired
- Jul 28, 2014, 12:45 AM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Cocke County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
| Jul 27, 8:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3837 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:45 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 27, 8:45 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 845 PM EDT SUN JUL 27 2014 .DISCUSSION...SUPERCELL THUNDERSTORMS DEVELOPED OVER EASTERN KENTUCKY AND MOVED INTO SOUTHWEST VIRGINIA AND NORTHERN TENNESSEE LATE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND ROTATING STORMS. MORE ACTIVITY IS DEVELOPING OVER EASTERN KY AT THIS HOUR AND MOVING BACK INTO NORTHERN TENNESSEE AND SOUTHWEST VIRGINIA. MORE SEVERE STORMS POSSIBLE NEXT FEW HOURS SO UPDATED FOR NEW WATCH. CONVECTIVE ACTIVITY SHOULD DECREASE AFTER MIDNIGHT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Jul 27, 10:12 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1012 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND DMG SEVIERVILLE 35.89N 83.58W
07/27/2014 SEVIER TN 911 CALL CENTER
TREES DOWN ON BOYDS CREEK RD AND EAST PARK LANE.
&&Local storm report, Jul 27, 10:28 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA EMERGENCY MNGR
2 POLICE CARS DESTROYED BY DAMAGE FROM GOLF BALL SIZE OR
LARGER HAIL. LOTS OF DEBRIS ON ROADWAYS.
&&Local storm report, Jul 27, 10:40 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO COLONIAL HEIGHTS 36.48N 82.51W
07/27/2014 SULLIVAN TN PUBLIC
POSSIBLE TORNADO DAMAGE FROM ROUGHLY EXIT 56 ON I-81 TO
EXIT 10 ON I-26. SEVERAL DAMAGED OR DESTROYED HOMES AND
OTHER STRUCTURES. LARGE TREES DOWN THROUGHOUT THIS AREA.
&&Special weather statement, Jul 27, 10:41 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 PM EDT SUN JUL 27 2014
VAZ005-006-008-280330-
SCOTT VA-RUSSELL VA-WASHINGTON VA-
1041 PM EDT SUN JUL 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...SOUTHERN RUSSELL...
EASTERN SCOTT COUNTIES AND THE CITY OF BRISTOL UNTIL 1130 PM EDT...
AT 1041 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF WEBER CITY...OR 14 MILES NORTHEAST OF GATE CITY...
MOVING EAST AT 60 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...LEBANON...GLADE SPRING...DAMASCUS...
NICKELSVILLE...DUNGANNON...LINDELL...HANSONVILLE...HILTONS...
BENHAMS...HOLSTON...COLLINGWOOD...HILANDER PARK...KONNAROCK...
EMORY-MEADOW VIEW AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY MORNING FOR
CENTRAL TENNESSEE.A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM
EDT MONDAY MORNING FOR CENTRAL TENNESSEE.
LAT...LON 3662 8161 3665 8247 3685 8247 3692 8183
3679 8170
TIME...MOT...LOC 0241Z 266DEG 51KT 3676 8238
AMP.23Local storm report, Jul 27, 10:50 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/27/2014 KNOX TN PUBLIC
TREES DOWN AND A CARPORT DAMAGED ON FORD PIKE NEAR THE
TENNESSEE RIVER AND UNIVERSITY HEIGHT APARTMENTS.
&&Local storm report, Jul 27, 10:52 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E2.75 INCH SCOTT TN PUBLIC
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E1.75 INCH SCOTT TN PUBLIC
0400 PM HAIL 4 SW JELLICO 36.54N 84.18W
07/27/2014 E1.75 INCH CAMPBELL TN 911 CALL CENTER
0454 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA 911 CALL CENTER
0500 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E2.50 INCH LEE VA PUBLIC
0500 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E1.75 INCH LEE VA PUBLIC
0503 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E2.00 INCH LEE VA PUBLIC
0510 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA EMERGENCY MNGR
2 POLICE CARS DESTROYED BY DAMAGE FROM GOLF BALL SIZE OR
LARGER HAIL. LOTS OF DEBRIS ON ROADWAYS.
0512 PM HAIL DUFFIELD 36.72N 82.80W
07/27/2014 E2.75 INCH SCOTT VA 911 CALL CENTER
0512 PM TSTM WND DMG DUFFIELD 36.72N 82.80W
07/27/2014 SCOTT VA 911 CALL CENTER
SEVERAL TREES DOWN
0535 PM TORNADO CHURCH HILL 36.53N 82.71W
07/27/2014 HAWKINS TN EMERGENCY MNGR
REPORTS OF A POSSIBLE TORNADO TOUCHDOWN IN THE CHURCH
HILL AND CARTER VALLEY AREA. NUMEROUS TREES AND
POWERLINES DOWN WITH MODERATE DAMAGE TO SOME HOMES.
0535 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
07/27/2014 HAWKINS TN BROADCAST MEDIA
SEVERAL TRESS AND POWERLINES DOWN
0538 PM HAIL 3 W KINGSPORT 36.53N 82.61W
07/27/2014 E1.75 INCH SULLIVAN TN TRAINED SPOTTER
0540 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/27/2014 SULLIVAN TN AMATEUR RADIO
SEVERAL TREES DOWN
0542 PM HAIL KINGSPORT 36.53N 82.56W
07/27/2014 E2.75 INCH SULLIVAN TN AMATEUR RADIO
0545 PM TORNADO COLONIAL HEIGHTS 36.48N 82.51W
07/27/2014 SULLIVAN TN PUBLIC
POSSIBLE TORNADO DAMAGE FROM ROUGHLY EXIT 56 ON I-81 TO
EXIT 10 ON I-26. SEVERAL DAMAGED OR DESTROYED HOMES AND
OTHER STRUCTURES. LARGE TREES DOWN THROUGHOUT THIS AREA.
0553 PM HAIL GRAY 36.41N 82.48W
07/27/2014 E1.75 INCH WASHINGTON TN AMATEUR RADIO
0554 PM TORNADO GRAY 36.41N 82.48W
07/27/2014 WASHINGTON TN 911 CALL CENTER
POSSIBLE TORNADO DAMAGE NEAR GRAY. NUMEROUS TREES AND
POWERLINES DOWN ALONG WITH DAMAGE TO SEVERAL HOMES.
0605 PM TORNADO 7 SE CLAIRFIELD 36.48N 83.86W
07/27/2014 CLAIBORNE TN EMERGENCY MNGR
10 HOMES COMPLETELY DESTROYED IN SPEEDWELL ALONG OLD HWY
63. REPORTED BY EMERGENCY MANAGER.
0715 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
07/27/2014 UNION TN 911 CALL CENTER
TWO TREES DOWN - 1 IN MAYNARDVILLE AND 1 IN CORRYTON.
0720 PM HAIL NORRIS 36.21N 84.06W
07/27/2014 E1.00 INCH ANDERSON TN PUBLIC
0740 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/27/2014 KNOX TN 911 CALL CENTER
NUMEROUS TREES DOWN AS THE STORMS PASSED THROUGH
KNOXVILLE.
0745 PM TSTM WND DMG 2 NE NORRIS 36.23N 84.04W
07/27/2014 ANDERSON TN 911 CALL CENTER
2 TREES DOWN ON INDIAN GAP RD IN ANDERSONVILLE.
0800 PM TSTM WND DMG 5 S JEFFERSON CITY 36.05N 83.49W
07/27/2014 JEFFERSON TN 911 CALL CENTER
TREES DOWN ACROSS SOUTHERN END OF JEFFERSON COUNTY.
0800 PM TSTM WND DMG ALCOA 35.79N 83.98W
07/27/2014 BLOUNT TN 911 CALL CENTER
TREES DOWN IN THE TOPSIDE RD AREA JUST NW OF THE AIRPORT.
0815 PM FUNNEL CLOUD 8 W FARRAGUT 35.87N 84.33W
07/27/2014 LOUDON TN TRAINED SPOTTER
FUNNEL CLOUD REPORTED NEAR MELTON HILL DAM.
0834 PM HAIL ALCOA 35.79N 83.98W
07/27/2014 E1.00 INCH BLOUNT TN AMATEUR RADIO
QUARTER SIZE HAIL ON CUSICK RD.
0842 PM HAIL KARNS 35.98N 84.12W
07/27/2014 E1.00 INCH KNOX TN AMATEUR RADIO
QUARTER SIZED HAIL 1 MILE EAST OF SHAAD RD.
0844 PM TSTM WND DMG TOWNSEND 35.68N 83.75W
07/27/2014 BLOUNT TN 911 CALL CENTER
TREES DOWN ON HWY 321 BETWEEN WALLAND AND TOWNSEND.
0850 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/27/2014 KNOX TN PUBLIC
LARGE TREE FELL ON A BUS STOP SHELTER NEAR THE UNIVERSITY
HEIGHTS APARTMENTS...1319 KNOTTY PINE WAY. THE BUS STOP
SHELTER WAS COMPLETELY DESTROYED.
0853 PM TSTM WND DMG SEVIERVILLE 35.89N 83.58W
07/27/2014 SEVIER TN 911 CALL CENTER
TREES DOWN ON BOYDS CREEK RD AND EAST PARK LANE.
0912 PM HAIL KNOXVILLE 35.97N 83.95W
07/27/2014 E1.00 INCH KNOX TN AMATEUR RADIO
QUARTER SIZED HAIL ON ALCOA HWY ABOUT 1/2 MILE FROM UT
MEDICAL CENTER.
0915 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/27/2014 KNOX TN PUBLIC
TREES DOWN AND A CARPORT DAMAGED ON FORD PIKE NEAR THE
TENNESSEE RIVER AND UNIVERSITY HEIGHT APARTMENTS.
0933 PM HAIL SEYMOUR 35.87N 83.77W
07/27/2014 E1.00 INCH SEVIER TN AMATEUR RADIO
QUARTER SIZED HAIL REPORTED BY SPOTTER AND AMATEUR RADIO.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:11 PM EDT | Tornado Warning | MRX | Blount, Knox, Sevier | 64 min |
| Jul 27, 8:42 PM EDT | Areal Flood Advisory | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 3 hr |
| Jul 27, 8:53 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Sevier | 52 min |
| Jul 27, 9:38 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 38 min |
| Jul 27, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Union | 54 min |
| Jul 27, 10:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Scott | 43 min |
| Jul 27, 10:55 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Hancock, Hawkins, Morgan, Scott and 1 more | 3 hr |
| Jul 27, 10:55 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 1 more | 50 min |
| Jul 27, 10:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 46 min |
| Jul 27, 11:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Jefferson, Knox, Loudon, Morgan and 3 more | 47 min |
| Jul 27, 11:14 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more | 61 min |
| Jul 27, 11:27 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 33 min |
| Jul 27, 11:39 PM EDT | Areal Flood Advisory | MRX | Anderson, Grainger, Hamblen, Jefferson, Knox, Morgan and 2 more | 3 hr |
| Jul 27, 11:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Rhea, Roane | 47 min |
| Jul 28, 12:02 AM EDT | Areal Flood Advisory | MRX | Blount, Jefferson, Knox, Sevier | 3 hr |
| Jul 28, 12:44 AM EDT | Special Weather Statement | MRX | Blount, Sevier | 61 min |
| Jul 28, 12:48 AM EDT | Special Weather Statement | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk and 1 more | 57 min |
| Jul 28, 1:33 AM EDT | Special Weather Statement | MRX | Bradley, Hamilton, Marion, Polk, Sequatchie | 87 min |
| Jul 28, 1:36 AM EDT | Severe Thunderstorm Warning | MRX | Polk | 39 min |
| Jul 27, 10:41 PM EDT | Special Weather Statement | MRX | Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.